Monday Pharmaceutical Mystery: March 9

Could losartan be the cause of insomnia?

Could losartan be the cause of AD’s insomnia?

Your patient, AD, swings by the pharmacy in a great mood. She tells you to discontinue automatic refills of losartan because she was able to control her blood pressure with diet, exercise, and weight loss.

AD asks you if losartan can cause insomnia. She noticed that once she stopped taking losartan several weeks ago, she has been sleeping much better.

Mystery: Can losartan cause insomnia?

Solution: Although AD may be sleeping much better due to better diet and exercise habits, it is also possible that losartan was the cause of her insomnia.

Sleep disorders were reported in clinical trials of losartan.1 Other medications that can cause insomnia include antiarrhythmics, beta blockers, steroids, SSRIs, stimulants, and medications that contain caffeine or alcohol.2

REFERENCES

  • National Library of Medicine. DailyMed. Losartan. https://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=a3f034a4-c65b-4f53-9f2e-fef80c260b84. Accessed March 1, 2020.
  • Harvard Health. Medications That Can Affect Sleep. https://www.health.harvard.edu/newsletter_article/medications-that-can-affect-sleep. Accessed March 1, 2020.